Hail, Morgan
- When
- June 27, 2:30 PM MST
- Where
- Morgan County, 2.1 mi NE of Hillrose
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.340, -103.490
Large hail damaged vehicles on Interstate 76.
Severe thunderstorms produced large hail, up to baseball size, and strong winds in parts of Phillips and Sedgwick Counties. Two weak tornadoes also touched down briefly.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to baseball size, and strong winds in parts of Phillips and Sedgwick Counties. Two weak tornadoes also touched down briefly. The hail and strong winds produced extensive damage to homes, cars and other vehicles. Large hail was also observed over parts of Morgan and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 11:17 AM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1217 PM MDT MON JUN 27 2016 .UPDATE... Issued at 1216 AM MDT Mon Jun 27 2016 Morning convection moving east of CWA right now. Water vapor pictures are showing some energy upstream to come down into the CWA later this afternoon and evening. Other convective cloudiness now developing over the high country mostly south of I-70. Dew points over the plains are in the 50s and lower 60s F widespread. Models still show significant cape over the plains and it moves westward this afternoon and evening up into the foothills. Models keep an easterly component to the boundary layer winds all day and evening. Will stay the course on the forecast with large hail a threat with the thunderstorms. && .SHORT TERM...(Today and tonight) Issued at 410 AM MDT Mon Jun 27 2016 Still dealing with an isolated storm across Washington county which should move out into Yuma county by 12z. Could see some patchy fog and low clouds over portions of the Northeast plains this morning as surface dewpoints have risen into the lower 60s and with lingering moisture from overnight storms. Simulated WRF imagery indicates a swath of clouds developing towards 12z over the plains. Have increased sky cover in these areas and have added patchy fog to grids. Main concern for today and tonight is potential for severe storms on the Northeast plains this afternoon and evening. Water vapor imagery beginning to show an increase in moisture from the Southwest and more subtle increases from the Northern Great Basin. Model indicates PW values will increase to near an inch over the Front Range around 00z this evening. This increase will also be due to frontal boundary which is expected to push into the plains by late afternoon and over the Urban Corridor during the evening. This will deepen upslope flow and increase low level moisture with surface dewpoints back into the 50s. NAM showing even 60 dewpoints further west but seems maybe a bit overdone. Given forecast soundings expect convection to fire up late in the day further west towards the plains and East slopes. Surprisingly, models are rather void of qpf despite scattered pops in mos guidance. Surface based capes are 1000-1500j/kg over the Front Range and 1550-2500j/kg over the NE plains. Certainly a good bet for severe storms today with large capes and sufficient shear...especially over the Northeast plains. Main threat would be large hail and damaging winds with the storms. Given the higher PW values...heavy rain also expected with storms. .LONG TERM...(Tuesday through Sunday) Issued at 1247 AM MDT Mon Jun 27 2016 A wet and unsettled pattern will continue through the extended as continued disturbances provide ample opportunity for moisture. For Tuesday and Wednesday the upper level ridge will be over the four corners region with moderate NW flow aloft. Increasing mid and low level moisture will be pulled in from the SSW with the aid of a sfc low pressure over SE colorado. This increased moisture will allow for moderate to strong instability over the plains Tuesday afternoon with CAPE values upwards of 2500 j/kg east of Akron. In addition to the instability forecast soundings are showing moderate deep-layer shear due to substantial veering of winds with height. Current GFS values are in the 50s on the plains by Tuesday afternoon. This would bring the threat of strong winds and severe hail of 1 inch or greater. A cold front will make its way down from NE early Wed helping to keep dewpoints high and increase moist upslope flow. This will allow for storms to build over the higher terrain then move onto the plains later in the afternoon and evening. CAPE values are once again high but deep layer shear is less impressive. Storms could still however produce strong gusty winds and large hail. Temperatures for Tue and Wed will cool with highs in the low 90s on Tue and after the cold front mid to upper 80s on Wed. For Wed into Thu the upper level ridge axis will have moved south of the four corners with the ridge extending north into southern MT. Both the GFS and EC show continued precip over the region into Thursday through Friday as another disturbance moves into NE CO. This will once again keep increased levels of moisture over the CWA with the possibility of afternoon convection both days. Highs for Thursday and Friday will be slightly below average in the lower to mid 80s. For the weekend models show lingering precip Saturday morning with some preliminary drying out before the next disturbance drops out of NE Saturday into Sunday. This one is weaker but will keep the possibility of storms over the region for the afternoon and evening on both days. Temperatures will rebound slightly with highs projected to be in the 80s to lower 90s by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1216 AM MDT Mon Jun 27 2016 The winds should keep an easterly component to the low level winds through 06z tonight. Ceilings could get down to bkn050 with thunderstorms after 22Z this afternoon. Hail is possible with the thunderstorms at DIA later this afternoon and evening. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RJK SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1048 AM MDT MON JUN 27 2016 COZ030>051-281700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS AND MOUNTAINS FROM THE DIVIDE EASTWARD SHORTLY AFTER THE NOON HOUR. THEY WILL DEVELOP OVER THE PLAINS DURING THE EARLY AFTERNOON HOURS. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS WITH LARGE HAIL OVER 1 INCH AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES WILL COOL THIS WEEK IN CONJUNCTION WITH AN UNSETTLED WEATHER PATTERN. AFTERNOON STORMS WILL BE POSSIBLE EACH DAY WITH THE MAIN THREATS BEING HEAVY RAIN...HAIL AND GUSTY WINDS. SOME STORMS COULD REACH SEVERE ON THE PLAINS TUESDAY WITH HAIL NEAR 1 INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 60 MPH. TEMPERATURES WILL START SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE LOWER 90S THEN COOL THROUGH THE WEEK BACK INTO THE 80S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. RJK/GIMMESTAD
The Denver radar (KFTG), 109 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
13 hail, 2 tornado. Local standard time, as filed.
Large hail damaged vehicles on Interstate 76.
Very strong winds were also observed.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640440, 640429, 640428, 640434, 640439, 640433, 640432, 640431, 640430, 640435, 640438, 640437, 640436, 640441, 640442.